Format

Send to

Choose Destination
Ann Allergy Asthma Immunol. 2002 May;88(5):523-6.

Impaired recovery of hypothalamic-pituitary-adrenal axis function and hypoglycemic seizures after high-dose inhaled corticosteroid therapy in a toddler.

Author information

1
Department of Pharmacy, Children's Hospital, Columbus, Ohio, USA. mjkennedy@cmh.edu

Abstract

BACKGROUND:

Corticosteroids are the treatment of choice for children with persistent reactive airway disease. In these patients, taper and discontinuation of systemic therapy is often facilitated by transition to high-dose inhaled corticosteroid treatment.

OBJECTIVE:

To report a case of impaired hypothalamic-pituitary-adrenal (HPA) axis recovery and adrenal crisis associated with prolonged high-dose inhaled therapy after long-term systemic corticosteroid treatment.

METHODS:

A 32-month-old child with severe airway obstruction and wheezing was treated with long-term daily systemic (intravenous and oral) corticosteroids followed by high-dose inhaled fluticasone (440 to 1,320 microg/day). This child presented in adrenal crisis, as evidenced by severe hypoglycemia and seizures, I day after receiving the influenza vaccine. After hydrocortisone replacement and a long taper of fluticasone, the child's adrenal function returned to normal.

RESULTS:

At the time of seizure, the serum glucose was 1 mg/dL. An electroencephalogram, computed tomographic scan, and magnetic resonance imaging of the brain were normal. Adrenal insufficiency was documented (morning serum cortisol, 0.6 microg/dL; after adrenocorticotrophic hormone stimulation, 8.4 microg/dL). Repeat evaluation 3 weeks after discontinuation of all corticosteroid therapy demonstrated normal HPA axis function.

CONCLUSIONS:

After treatment with long-term systemic steroids, high-dose inhaled corticosteroid therapy can impair recovery of the HPA axis and place patients at risk for adrenal crisis.

PMID:
12027076
DOI:
10.1016/S1081-1206(10)62393-9
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center